When to suspect this adverse reaction?
TA-GVHD is extremely rare and transfused patients present with fever, rash and diarrhoea commencing 1-2 weeks post-transfusion. Laboratory findings include pancytopenia and liver function abnormalities.
TA-GVHD leads to profound marrow aplasia with a mortality rate >90%. Death typically occurring within 1–3 weeks of first symptoms, most commonly due to overwhelming infections.(1,2,3)
This normally happens to immunodeficient recipients whose immune system is unable to recognise the transfused T lymphocytes as foreign. These lymphocytes engraft in the recipient and react against the host.
The 3 primary risk factors for developing TA-GVHD are: (1)
- Degree of immunodeficiency of the recipient.
- Number of viable T lymphocytes transfused (affected by the age of the blood transfused, level of leucodepletion and irradiation status).
- Genetic diversity between donor and recipient. Greatest risks are donations from blood relatives and with HLA matched blood products.
Diagnosis is normally made on skin biopsy and occassionally on liver or bone marrow biopsies.
What to do?
Treatment is supportive. Often corticosteroids and cytotoxic agents are used but are largely ineffective and therefore, prevention is crucial.
For patients at risk, it is critical to gamma irradiate cellular blood components. Leucocyte depletion is not sufficient for prevention. (3)
- Fung MK, Grossman BJ, Hillyer CD, Westhoff CM (ed). Non-infectious complications of blood transfusion. Chapter 27, AABB Technical Manual, 18th edition. AABB, Bethesda, 2014.
- Callum JL, Pinkerton PH, Lima A, Lin Y, Karkouti K, Liberman L, et al. Chapter 5, Transfusion Reactions. Bloody Easy 4: Blood Transfusions, Blood Alternatives and Transfusion Reactions: A Guide to Transfusion Medicine, 4th edition. Canada: Ontario Regional Blood Coordinating Network, 2016. Available from: http://transfusionontario.org/en/download/bloody-easy-4-blood-transfusions-blood-alternatives-and-transfusion-reactions-a-guide-to-transfusion-medicine-fourth-edition/
- Delaney M, Wendel S, Bercovitz RS, Cid J, Cohn C, Dunbar NM, et al. Transfusion reactions: prevention, diagnosis and treatment. Lancet, 2016: 388:2825-36.